Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Grand Forks, ND

April 27, 2006Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 27, 2006, 4:29 PM CDT for Benson County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2006, 4:29 PM CDT (21:29 UTC)
Expired
Apr 27, 2006, 5:00 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 4:30 PM CDTHAIL 0.885 W Oberon, NDSMALL MARBLE TO NICKEL SIZED HAIL OCCURRED INTERMITTENTLY UNTIL 440 PM AND COMPLETELY COVERED THE FARMYARD. MUCH OF THE HAIL WAS SOFT LIKE A SLUSH BALL BUT SOME WAS QUITE HARD AND BOUNCED OFF THE DRIVEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 272130
SVRFGF
NDC005-272200-
/O.NEW.KFGF.SV.W.0003.060427T2129Z-060427T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
430 PM CDT THU APR 27 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 500 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES SOUTHWEST OF OBERON...OR 24 MILES
  SOUTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT TOTTEN AT 450 PM CDT
  TOKIO AT 500 PM CDT

THIS SEVERE THUNDERSTORM WARNING REPLACES THE ONE FOR WESTERN BENSON 
COUNTY WHICH EXPIRED AT 430 PM. 

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4795 9943 4786 9926 4786 9855 4790 9854
      4805 9918

$$

BRAMER
2 follow-up statements
000 
WWUS53 KFGF 272143
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
443 PM CDT THU APR 27 2006

NDC005-272200-
/O.CON.KFGF.SV.W.0003.000000T0000Z-060427T2200Z/
BENSON ND-
443 PM CDT THU APR 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN BENSON COUNTY...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED NEAR OBERON...OR 21 MILES SOUTHWEST OF DEVILS LAKE...
MOVING TO THE EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT TOTTEN BY 500 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4795 9943 4786 9926 4786 9855 4790 9854
      4805 9918

$$

BRAMER
000 
WWUS53 KFGF 272158
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
458 PM CDT THU APR 27 2006

NDC005-272210-
/O.EXP.KFGF.SV.W.0003.000000T0000Z-060427T2200Z/
BENSON ND-
458 PM CDT THU APR 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON COUNTY
WILL EXPIRE AT 500 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES EAST OF OBERON...OR 18 MILES SOUTHWEST
OF DEVILS LAKE...MOVING TO THE EAST AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 500 PM CDT. 

LAT...LON 4795 9943 4786 9926 4786 9855 4790 9854
      4805 9918

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:10 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 27, 3:10 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT THU APR 27 2006

.SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...A LOW PRESSURE SYSTEM IS CENTERED
IN S SASK...WITH A TROF EXTENDING THROUGH ND ALONG A MOT-BIS LINE.
THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR THE SHORT TERM...SO USED
COMPROMISE FOR FORECAST. CURRENT RETURNS ON KMBX AND KMVX INDICATE
THAT SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG AND AHEAD OF THE
TROF IN THE NICE ZONE OF WARM AIR ADVECTION. LATEST MSAS ANALYSIS
HAS LIS DOWN TO -4 OVER NORTH-CENTRAL ND AND PRETTY GOOD SURFACE
MOISTURE FLUX CONVERGENCE IN THAT AREA AS WELL. WITH 850MB Q-VECTOR
CONVERGENCE AND 700MB LIFT TRANSLATING E THROUGH THE EVENING...AHEAD
OF THE LOW PRESSURE SYSTEM AND TROF...EXPECT THUNDERSTORM ACTIVITY
TO SPREAD E AS WELL. LOW LEVEL JET SETS UP OVERNIGHT AND THETA-E
RIDGE REMAINS FOCUSED INTO S PART OF AREA...WHICH SHOULD HELP
SUSTAIN CONVECTION THROUGH THE NIGHT AND MUCH OF FRI. AS A RESULT...
KEPT THUNDERSTORMS IN THE FORECAST THROUGH FRI UNTIL 06Z SAT.

WITH THE SURFACE LOW SHIFTING S OF THE AREA FRI NIGHT...THE INVERTED
TROF LINGERS OVER THE AREA THROUGH THE WEEKEND...ALONG WITH THETA-E
RIDGE...SO KEPT SHOWERS IN THE FORECAST THROUGH SUN.

.LONG...(MON-THU)...ALL MODELS SIMILAR WITH MAIN FEATURES. SLOWER
TREND OF DEPARTING SYSTEM ADDS SHOWERS ACROSS SE FA BEGINNING OF
PERIOD. WEAK UPPER RIDGE TO BUILD BEHIND THIS SYSTEM WITH A BRIEF
PERIOD OF DRY WEATHER AND AVERAGE TEMPS. UPPER LOW PROPAGATING
ACROSS S CANADA TO INFLUENCE FA EARLY WED. TRACK OF THIS SYSTEM
UNCERTAIN...BUT MODEL CONSENSUS LEADS TO KEEPING SHOWER MENTION
WHILE DELAYING TIMING A BIT. UPPER LEVEL FLOW BECOMES N (DRY AND
COOLER) BEHIND THIS SYSTEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

NG
Hazardous weather outlook, Apr 27, 6:15 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT THU APR 27 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT THU APR 27 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED
RIVER AND THE PEMBINA RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT IN AND WEST OF
THE RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGHOUT THE REGION ON
FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

In the hours before

Local storm report, Apr 27, 4:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
422 PM CDT THU APR 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 SW MADDOCK            47.93N 99.57W
04/27/2006  E0.75 INCH       BENSON             ND   PUBLIC

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:53 PM CDTSevere Thunderstorm WarningFGFBenson37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.